Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 26, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 12, 2008, 9:17 AM EDT for Rockingham County, Stokes County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2008, 9:17 AM EDT (13:17 UTC)
- Expired
- Apr 12, 2008, 10:00 AM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Rockingham County, NC, Stokes County, NC
The radar
The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 8:07 AM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 12, 8:07 AM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 807 AM EDT SAT APR 12 2008 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE MOUNTAINS THIS MORNING...AND THEN PUSH EAST OF OUR AREA BY SATURDAY AFTERNOON. MUCH COLDER AIR WILL MOVE IN BEHIND THE FRONT TOWARD SUNDAY MORNING AND LINGER INTO EARLY NEXT WEEK. THERE WILL BE A SLOW MODERATION OF TEMPERATURES BEGINNING MID WEEK. && .NEAR TERM /THROUGH TONIGHT/... JUST SENT A QUICK UPDATE TO ACCOUNT FOR MORE CONVECTION MOVING INTO NW NC EARLY THIS MORNING. ALSO UPPED POPS SOME ACROSS THE SW ALTHO EXPECT ONLY SCATTERED COVERAGE INTO THE VA ZONES THIS MORNING. OTRW FEW ADDED CHANGES. LEADING EDGE OF COOLER AIR IS FINALLY BEGINNING TO SPILL EAST INTO WESTERN PORTIONS OF THE BLACKSBURG FORECAST AREA...AND WEAK CONFLUENCE IN VICINITY OF FRONT STILL SUFFICIENT IN MARGINALLY UNSTABLE AIRMASS TO GENERATE SOME WIDELY SCATTERED SHOWERS PER LATEST RADAR IMAGES. THREAT OF SHOWERS SHOULD BE OVER WEST OF BLUE RIDGE BY DAYBREAK...BUT WILL LINGER INTO EARLY AFTERNOON ACROSS EXTREME EASTERN PORTIONS UNTIL FRONT CLEARS AREA. SURFACE HEATING PRIOR TO ARRIVAL OF FRONT MAY BE SUFFICIENT TO REIGNITE SCATTERED OR WIDELY SCATTERED THUNDERSTORMS FROM MID MORNING INTO EARLY AFTERNOON...BUT WINDOW OF OPPORTUNITY WILL BE BRIEF. LIMITED CAPE AND MARGINAL MID LEVEL LAPSE RATES SHOULD ASSURE THAT STORMS REMAIN BELOW SEVERE LEVELS. OTHERWISE...BATTLE OF AIRMASSES WILL BE IN PLAY TODAY WITH INCREASING COLD ADVECTION TRYING TO OFFSET CONTRIBUTION OF STRONG APRIL INSOLATION ACROSS THE WEST...AND WITH WEAKER COLD ADVECTION NOT ARRIVING ACROSS EASTERN AREAS UNTIL AFTER TIME OF PEAK HEATING. TEMPERATURE CONTRAST BETWEEN WEST AND EAST SHOULD THEREFORE BE QUITE NOTABLE...WITH HIGHS LIKELY TO REMAIN FAIRLY UNIFORM IN THE UPPER 50S ACROSS THE HIGHER TERRAIN OF THE EXTREME WEST...BUT WITH READINGS ONCE AGAIN CLIMBING WELL INTO THE 70S TO NEAR 80F ACROSS THE EXTREME EAST. COLD AIR WILL FINALLY ARRIVE IN EARNEST TONIGHT AS 850 MILLIBAR TEMPERATURES FALL BELOW 0C. COMBINATION OF UPSLOPE FLOW AND INCREASING AND DEEPENING LOWER ATMOSPHERIC MOISTURE REACHING AS HIGH AS THE DENDRITIC LEVEL SHOULD SUPPORT THE DEVELOPMENT OF SOME LIGHT RAIN SHOWERS ACROSS NORMALLY FAVORED UPSLOPE AREAS OF THE WEST...GRADUALLY TRANSITIONING TO SNOW SHOWERS AS THE BOUNDARY LAYER SLOWLY COOLS. EAST OF THE BLUE RIDGE...DOWNSLOPING WINDS SHOULD HELP TO KEEP SKIES PARTLY TO MOSTLY CLEAR. LOWS TONIGHT ACROSS THE WEST SHOULD REMAIN SLIGHTLY ABOVE FREEZING IN MOST AREAS...EXCEPT ACROSS HIGHER ELEVATIONS...DUE TO INSULATING CLOUD COVER...SOMEWHAT MILD BOUNDARY LAYER BEING INFLUENCED BY WARM GROUND...AND A PERSISTENT MIXING WIND. EAST OF THE BLUE RIDGE...READINGS SHOULD NOT FALL OUT OF THE 40S. && .SHORT TERM /SUNDAY THROUGH MONDAY/... MODELS ARE CONSISTENT NOW IN SHOWING THE UPPER LOW AND 500 MB TROUGH SWINGING THROUGH THE CENTRAL APPALACHIANS LATE SUNDAY AFTERNOON...AND ACROSS THE FORECAST AREA SUNDAY NIGHT. THIS BRINGS THE COLD POOL ACROSS THE AREA WITH DEEP MOISTURE AND STEEP LOW LEVEL LAPSE RATES. I EXPECT NUMEROUS SHOWERS IN THE MTNS...AND SCATTERED SHOWERS FURTHER EAST. WITH SUCH COLD TEMPS ALOFT...MOST LOCATIONS WEST OF THE BLUE RIDGE WILL LIKELY SEE SOME SNOW...BUT AIR AND GROUND TEMPS SHOULD BE WARM ENOUGH THAT ONLY ELEVATIONS ABOVE 3000 FEET WOULD SEE MUCH IF ANY ACCUMULATION. I HAVE KEPT ACCUMULATIONS FROM 12Z SUNDAY TO 12Z MONDAY LESS THAN 2 INCHES AND MAINLY IN THE HIGH ELEVATIONS. I KEEP CHC POPS GOING SUNDAY NIGHT AS THAT IS WHEN THE UPPER TROUGH/VORT MAX PASSES BY AND THE MOISTURE IS THE DEEPEST. ON MONDAY...WE LOSE THE MOISTURE ON THE BACK SIDE OF THE PASSING SHORT WAVE/VORT MAX. SO EVEN THOUGH THE UPPER TROUGH AXIS IS STILL WEST OF THE AREA...AND WITH SOME HTG THE LOW LEVEL LAPSE RATES WILL BE EVEN GREATER THAN ON SUNDAY...AROUND 9 DEG C/KM...IT LOOKS LIKE THERE MAY NOT BE ENOUGH LOW LEVEL MOISTURE TO GENERATE SHOWERS. HOWEVER...I STILL THINK THE MODELS ARE OVERDOING THE DRYING AND WITH SUCH STEEP LAPSE RATES THINK IT BEST TO KEEP CHC POPS FOR MOST OF THE FORECAST AREA. AS FOR TEMPS...HAVE STAYED CLOSE TO GUIDANCE THROUGH THE PERIOD FOR HIGH TEMPS. I RAISED LOW TEMPS A FEW DEGREES ABOVE GUIDANCE FOR LOWS SUNDAY NIGHT SINCE IT LOOKS LIKE WE WILL BE CLOUDY AND KEEP MIXING. EVEN WITH RAISING TEMPS SUNDAY NIGHT...MOST AREAS WEST OF THE BLUE RIDGE SHOULD SEE LOWS BELOW FREEZING. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... UPPER TROUGH PROGRESSES TO THE EAST COAST BY TUESDAY MORNING AND WE WILL SEE DRYING FOR THE REST OF THE WEEK. HIGH PRESSURE BUILDS INTO THE AREA TUESDAY AND WEDNESDAY. BY TUESDAY APRIL 15...ALL OF THE EASTERN HALF OF THE CWA WILL BE IN THEIR SPRING GROWING SEASON. LOOKS LIKE WINDS WILL STAY UP ENOUGH MONDAY NIGHT TO KEEP THE FOOTHILLS AND PIEDMONT AREAS FROM DECOUPLING AND DROPPING BELOW FREEZING...THOUGH IT MAY BE CLOSE ENOUGH TO NEED A FREEZE WARNING FOR TUESDAY MORNING. LOOKS LIKE THERE WILL BE A BETTER CHANCE FOR WIDESPREAD FREEZE/FROST IN THE EAST TUESDAY NIGHT/WED MORNING AS THE SFC HIGH PRESSURE MOVES RIGHT OVHD AND THE AIRMASS WILL STILL BE QUITE DRY AND RADIATE WELL. BEGINNING DURING THE DAY WED...THE UPPER RIDGE BUILDS IN BOTH SFC/ALOFT AND TEMPS WILL WARM BACK TO AT OR ABOVE SEASONAL NORMS. NEXT CHANCE OF RAIN MAY NOT COME UNTIL NEXT WEEKEND WITH A COLD FRONT. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... SFC COLD FRONT IS MOVG INTO THE MTNS AT THIS TIME. RADAR SHOWS SHOWERS REMAIN WELL AHEAD OF THE FRONT AND MAY AFFECT ROA...LYH AND DAN THRU THIS MORNING...BRINGING BRIEF MVFR CONDITIONS. OTHERWISE...LOOKING FOR VFR CONDITIONS AT ALL SITES. MAIN CONCERN TODAY WILL BE GUSTY SOUTHWEST WINDS AHEAD OF THE FRONT...AND EVEN STRONGER MORE WESTERLY WINDS BEHIND THE FRONT INTO THE AFTERNOON. WINDS COULD BE SUSTAINED AROUND 15 KNOTS...WITH GUSTS TO 25 KNOTS. TONIGHT...INCREASING COLD ADVECTION AND A RETURN OF MOIST UPSLOPE FLOW WILL RESULT IN A SLOW DETERIORATION OF WEATHER WEST OF THE BLUE RIDGE. STRATOCUMULUS WITH MVFR CEILINGS ARE LIKELY TO ADVECT SOUTHEAST INTO THE WESTERN MOUNTAINS...THEN LINGER THROUGH MONDAY NIGHT BEFORE ARRIVAL OF SURFACE RIDGE AND ANTICYCLONIC FLOW FINALLY ALLOWS FOR WIDESPREAD CLEARING ON TUESDAY. NUMEROUS SHOWERS ARE EXPECTED ACROSS THE MTNS SUNDAY...WITH SCATTERED SHOWERS SUNDAY AFTERNOON AND EVENING FURTHER EAST. THESE SHOWERS WILL HAVE THE POTENTIAL TO BRING PERIODS OF IFR CONDITIONS TO BLF AND LWB...AND LIKELY SOME LIGHT ACCUMULATIONS OF SNOW SUNDAY AFTERNOON AND EVENING. MORE INSTABILITY SHOWERS ARE EXPECTED MONDAY DURING THE DAY AND COULD BRING ANOTHER ROUND OF MVFR TO BLF/LWB. ANY SPILL-OVER INSTABILITY SHOWERS SUNDAY AND MONDAY EAST OF THE BLUE RIDGE SHOULD NOT BE LONG LIVED. SO ONLY BRIEF MVFR CONDITIONS IN SHOWERS ARE POSSIBLE AT KROA...KLYH...AND KDAN. HIGH PRESSURE BUILDING INTO THE AREA TUESDAY WILL BRING AN EXTENDED PERIOD OF IFR THROUGH THE REST OF THE WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/JJ NEAR TERM...JH/WERT SHORT TERM...JJ LONG TERM...JJ/WP AVIATION...JJ/WERT
Hazardous weather outlook, Apr 12, 5:18 AM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 518 AM EDT SAT APR 12 2008 NCZ001-018-VAZ007-009-010-015-WVZ042-043-045-131000- ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER-SUMMERS-GREENBRIER- 518 AM EDT SAT APR 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT MUCH COLDER AIR WILL MOVE INTO THE AREA TONIGHT...ALONG WITH A CHANCE FOR SNOW SHOWERS IN THE HIGHER ELEVATIONS. LIGHT ACCUMULATIONS OF LESS THAN AN INCH ARE POSSIBLE TOWARD SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY COLD AIR WILL CONTINUE TO POUR INTO THE AREA SUNDAY AND MONDAY. THERE WILL BE NUMEROUS SHOWERS SUNDAY AFTERNOON AND EVENING...AND LIKELY SOME ACCUMULATING SNOW IN ELEVATIONS ABOVE 3000 FEET. LOW TEMPERATURES SUNDAY NIGHT...MONDAY NIGHT AND TUESDAY NIGHT ARE EXPECTED TO BE BELOW FREEZING IN MOST LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ002-VAZ011>014-016>020-WVZ044-131000- ALLEGHANY NC-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-MONROE- 518 AM EDT SAT APR 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY COLD AIR WILL POUR INTO THE AREA SUNDAY AND MONDAY. THERE WILL BE SCATTERED TO NUMEROUS SHOWERS SUNDAY AFTERNOON AND EVENING...AND POSSIBLY SOME ACCUMULATING SNOW IN ELEVATIONS ABOVE 3000 FEET. LOW TEMPERATURES SUNDAY NIGHT...MONDAY NIGHT AND TUESDAY NIGHT ARE EXPECTED TO BE BELOW FREEZING IN MOST LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-131000- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 518 AM EDT SAT APR 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY COLD AIR WILL POUR INTO THE AREA SUNDAY AND MONDAY. LOW TEMPERATURES SUNDAY NIGHT...MONDAY NIGHT AND TUESDAY NIGHT ARE EXPECTED TO DROP INTO THE LOWER TO MID 30S. SOME LOCATIONS MAY SEE FROST OR FREEZING TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 12, 8:49 AM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 849 AM EDT SAT APR 12 2008 NCZ003-004-019-020-121345- YADKIN NC-WILKES NC-STOKES NC-SURRY NC- 849 AM EDT SAT APR 12 2008 AT 846 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES NORTHEAST OF TAYLORSVILLE...OR ABOUT 11 MILES SOUTHWEST OF WINDY GAP...MOVING NORTHEAST AT 80 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...WINDY GAP...CLINGMAN AT 855 AM EDT...BROOKS CROSSROADS...BUCK SHOALS AT 900 AM EDT...YADKINVILLE...NEBO AT 905 AM EDT...EAST BEND...SILOAM AT 910 AM EDT...PILOT MOUNTAIN STATE PARK...ARARAT AT 915 AM EDT. GUSTY WINDS TO 45 MPH ALONG WITH BRIEF HEAVY DOWNPOURS WILL ACCOMPANY THESE STORMS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES. JH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 9:44 AM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville | 47 min |
| Apr 12, 10:12 AM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 51 min |
| Apr 12, 11:23 AM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 24 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.